Aa
A
A
A
Close
Hepatitis B Community
7.14k Members
Avatar universal

Hep B DNA flare up during tenofovir treatment/viread

Hi everyone!

I hope someone can help me out here (encouraging words? advice? share experience?? I'm really not sure what I need to hear, but I am feeling betrayed by my body, so please bear with the possibly long post.  :(  

When I first began treatment with pegasys in january 2014, GGT was 60 (normal max is 35), ASAT 51 (normal max 35), ALAT 76 (normal 10-40), LDH/Bili/CK all within normal range. With pegasys, a few months later down the line, the values continued to go higher. At their highest, GGT 223, ASAT 116, ALAT 156, LDH 274, Bili/CK remained within normal range.

At the beginning of the treatment, Hep B ie/ml  was 2400. Four months later, it became 2600.  When I was shifted to tenofovir/Viread three or months after beginning treatment since pegasys wasn't solving the issue, the ASAT, ALAT, LDH came back down to normal levels quite fast.  So I have been on viread ever since.

10 months after beginning treatment, Hep B ie/ml was down to 1800. In 2015, it was less than 150. Hep B Dna was undetected by May 2015.  I get regular blood tests every three months since the start of the treatment.  

Yesterday's blood test showed:   ASAT 36 (normal max 35), ALAT 38 (normal 40, but having checked past blood tests, it seems in the last few months it has been gaining one or two points steadily so this is worrying me), LDH and Bili are normal. The bad news: Heb B DNA detected...and IE/ml was a whopping 3400!!!! More than when I started started treatment!

The first thing I was asked was whether I missed a dose of viread. Answer is no. However, I have had incidents where I did forget to take it on time, but it has never exceeded 5 hours (still, I know, it's a huge gap). Not a lot of times, but I find that I am beating myself over this now, as it may be the reason I am having a viral overload and maybe made the virus resistant to viread.

Since taking viread, I have experienced and continue to experience extreme muscle pain (I ended up in the hospital once when diclofenac  failed me and I needed an extra morphine shot to get relief). I am continuously tired, some days it is a real struggle to move (feels like going through mud - heavy body, wanting to simply just crash on the floor). I have not had a pain free day in the last two years and worse, kidney stones! I am already prone to them, but I can't get over the suspicion that Viread has ensured I have a stone that needs to be taken out each year.

I've read that viread is one of the best treatment there is (hardly any side effects, probability of virus resistance low) so my latest blood test is worrying me no end. I am not due for another DNA test until 6 months later. I've also read that ASAT and ALAT values can increase and it's not necessarily liver related (I think my ongoing and increasing muscle pain is reflecting higher ASAT and ALAT values but who knows?!?).  

My doctor says that as long as those values remain within normal range and not in the hundreds, it should be ok. But there is this unspoken thought that I am in deep trouble if the DNA continues to manifest and my liver enzyme values continue to increase.  My liver scan in 2014 has me a point JUST before entering cirrhosis stage. I can't help but think I may have actually crossed that line already (the cassandra in me speaking) though I am assured that viread treatment tends to pull back the damage.

My question..Has anyone ever experienced a viral increase during the viread treatment, and if so, was it temporary, or was viread stopped? I am not sure how to read/interpet  this ie/ml, but the fact that it has increased can't be good news at all.

I'd really appreciate some thoughts on this. I cannot find much information online on flare ups while on viread. Thank you so much in advance..
6 Responses
Avatar universal
it doesn t exsist unless you missed pills and in any case keep taking it because there is no resistance and it will go down again, if you want to fasten this add entecavir until it goes und again
1 Comments
thanks so much!!!
Avatar universal
Hi, First I don't think you are experiencing a flare up; because a flare up would mean a very high rise of liver enzymes, many times than the upper limit. Also may be you need to switch to entecavir alltogether because it is more kidney-frendly, talk to your doc about this.
PS. may be it is time to check your liver fibroscan again, since it has been long since last time in 2014?
1 Comments
thanks so much!! i've been told the fibroscan is done after a 2 year treatment. they fully expect liver damage to go from stage 3 to stage 2. at least they are more confident than i am!  So, I am most likely due for the fibroscan end of this year or early next year.
Avatar universal
are you taking vitamin d3?tenofovir must be taken with vitamin d3 because it rises intact pth, we dont know if it lowers vit d too because all hbv carriers are universally deficient of vit d

kidneys stones can be prevented by vit k2 and vit d3, vit k2 mk7 takes calcium from blood flow and fix it to bones
1 Comments
actually no. Somehow, when I ask about it, they are all anti supplements, etc. But right now, I'm taking an VitC +VitD3 watersoluble vitamin. I read on the packing it was recommended for tiredness and stress...and I am certainly exhausted most times. I will look up the VitK2. thank you!
Avatar universal
If the tests have been done correctly, then the jump to m 4400 iu/ml is indeed strange and concerning, if you took your pills regularly. Note that the imprecision in pill taking time you reported are not a meaningful explanation of this increase.
1 Comments
Yes. I agree. I always ask a copy of my blood tests and it was explained to me in as general way as possible that before, dna levels were undetected, and now, they have found a few.  By that, I figured...ok, a few is...a few!  So I didn't ask any more questions. When I got home and went through all my old blood tests, that's when I saw the original dna count, and how it has now actually increased!  I know I have never missed a pill...but somehow that viral breakthrough has made me doubt myself, especially when I read online that viread has been good at keeping dna levels undetected for up to 5 years. I'm not even past 2.
Avatar universal
Alt values can increase for reasons other then hepatitis B. One of the more common reasons being a fatty liver. You can test for fatty liver by doing:

1) an ultrasound (find a reliable/experienced medical professional to do that, as results of this test is heavily dependent on the medical professional),
2) find a place which can do fibroscan that measures the fattiness of the liver -- this is measure by the CAP parameter that some fibroscans can measure.
3) MRI (this can be expensive, depending on the circumstances)

1 Comments
Thank you! I will definitely bring up these options in my next appointment.
Avatar universal
vitamin d3 must be in olive oil pills for absorption and needs 10.000iu daily doses on chronic hbvers, multivitamins are usually extremely low quality, i think yours is rubbish with probably no vit d3 useful dose

after 6months on vit d3 10.000iu vitd25oh, intact pth and calcium must be tested to see if it is working and dose is enough, 10.000iu is the max safe dose without doctor monitoring
2 Comments
yeah, it's a cheap one..i know. i get so intimidated by those specialty vitamins especially since the docs won't help by giving more information at least!!!  i'll look up these values and see if i could find them. if you can recommend particular brands, I'll see if I can get them out here.  Do I need to take the vit D3 with any other vitamin or mineral to balance out any absorption issues? They are vitamins I know...so I guess (but do assure me.!) that there won't be any issues with viread...?  thank you in advance!!
ps. i always ask if they could check vitamin levels...somehow, by the time my appointment is over and I get my new blood test request, they just conveniently NOT add these checks that I ask for. I feel like I'm banging on a closed door most times. :(
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.